A recent case report (MA Conrad, HC Lin. J Pediatr 2016; 169: 313-5) on sertraline-associated cholestasis provided a good reason to take a quick review on the NIH Liver Toxicity website:
Hepatotoxicity with sertraline (zoloft)
Liver test abnormalities have been reported to occur in up to 1% of patients on sertraline, but elevations are usually modest and infrequently require dose modification or discontinuation. Rare instances of acute, clinically apparent episodes of liver injury with marked liver enzyme elevations with or without jaundice have been reported in patients on sertraline. The onset of injury is usually within 2 to 24 weeks and the pattern of serum enzyme elevations has varied from hepatocellular to mixed and cholestatic. Autoimmune (autoantibodies) and immunoallergic features (rash, fever, eosinophilia) are uncommon. Actue liver failure due to sertraline has been described but is very rare.
The case report describes a 15 yo who developed jaundice (peak bilirubin 33.7 mg/dL with a direct fraction of 29.2 mg/dL) after 6 months of treatment with 75 mg per day. After negative blood tests, he had a liver biopsy which was notable for rare bile ducts. A jaundice chip was negative for underlying disorders like Alagille syndrome. Urine bile acids were negative as well. His laboratories normalized completely four months after cessation of sertraline.
It is interesting to note that sertraline has been used therapeutically for patients with pruritus due to cholestasis (Understanding Cholestatic Pruritus | gutsandgrowth)
My take: This case report describes bile duct paucity (vanishing bile ducts) as a result of sertraline therapy. For practitioners, the bottom line is that SSRIs rarely cause liver toxicity; however, for patients with persistently-abnormal liver chemistries on SSRI therapy, discontinuation and identification of a safe alternative medication may be warranted.